Format

Send to

Choose Destination
Pediatr Neurol. 2003 May;28(5):370-8.

Post-transplant seizures in infants with hypoplastic left heart syndrome.

Author information

1
Division of Child Neurology, Loma Linda University School of Medicine, 11175 Campus Street, Loma Linda, CA 92350, USA.

Abstract

Seizures are common in infants undergoing cardiac transplant and are usually attributed to a non-specific "post-pump" phenomenon. In this study, we determined which variables were associated with the occurrence of post-transplant seizures in infants with hypoplastic left heart syndrome and the need for continued treatment with antiepileptic medication. Of 127 infants studied over an 11-year period, 27 (21%), ages 9 to 90 days, had post-transplant seizures. These patients were compared to 27 age-matched transplanted infants without seizures. We compared multiple variables before, during, and after transplant including growth parameters, time of diagnosis, cyclosporine levels, maternal variables, circulatory and bypass parameters, laboratory data, neuroimaging and electroencephalographic studies, neurologic examination findings, and peri-operative complications. Post-transplant seizures were associated with total cardiopulmonary bypass time and the presence of post-transplant complications. Deep hypothermic circulatory arrest time was inversely correlated with seizure severity. Pre-transplant electroencephalographic abnormalities and total bypass time were associated with seizures requiring continued use of antiepileptic therapy. Post-transplant electroencephalograms were not associated with the need for continued treatment. Identification of variables associated with the development of post-transplant seizures is essential for early intervention to reduce long-term morbidity and mortality. Future studies to reduce risk of post-transplant seizures are warranted.

PMID:
12878299
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center